Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Newport/Morehead City, NC

July 28, 2021Craven County, North Carolina

NWS Newport/Morehead City, NC issued this special weather statement at Jul 28, 2021, 4:33 PM EDT for Craven County, North Carolina. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2021, 4:33 PM EDT (20:33 UTC)
Expired
Jul 28, 2021, 5:15 PM EDT
In force
42 min
Issued by
NWS Newport/Morehead City, NC

County Craven County, NC

The radar

The Morehead City radar (KMHX), 74 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 4:42 PM EDTHAIL 0.881 Ssw Washington, NC
Jul 28, 4:51 PM EDTTSTM WND DMG1 Nnw Chocowinity, NCMULTIPLE TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.6 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2021-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2446 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2021-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2446 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
613 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

326 
WWUS82 KMHX 282033
SPSMHX

Special Weather Statement
National Weather Service Newport/Morehead City NC
433 PM EDT Wed Jul 28 2021

NCZ044-080-092-193-194-282115-
Jones-Beaufort-Northern Craven-Southern Craven-Pitt-
433 PM EDT Wed Jul 28 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JONES...
NORTHWESTERN CRAVEN...SOUTHEASTERN PITT AND SOUTHWESTERN BEAUFORT
COUNTIES...

At 433 PM EDT, a strong thunderstorm was located over Washington,
moving south at 25 mph.

Wind gusts up to 50 mph and penny size hail are possible with this
storm.

Locations impacted include...
New Bern, Washington, River Road, Trent Woods, Blounts Creek,
Vanceboro, Askins, Cayton, Jasper, Tuscarora, Wilmar, Bunyan, Ernul,
Chocowinity, Washington Park and Cove City.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3564 7713 3559 7691 3506 7704 3513 7736
TIME...MOT...LOC 2033Z 015DEG 29KT 3555 7705 

$$

11

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Jul 28, 3:42 PM EDT, 51 minutes earlier.

Area forecast discussion, Jul 28, 3:42 PM EDT, 51 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
342 PM EDT Wed Jul 28 2021

.SYNOPSIS...
Weak trough of low pressure will push through the region
tonight. A weak cold front will approach Friday, lingering over
the area through the weekend. A much more active period emerges
early to mid next week as several waves traverse the area.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 315 PM Wed...Latest radar imagery shows a nice complex of
storms over the Elizabeth City area propagating southward over
the Albemarle Sound. An additional broken line of convective
showers and storms extend SWwrd towards Raleigh. This multicell
cluster of stronger convection will push southward across the
CWA this aftn and into the evening as it feeds off a very
unstable airmass. Mesoanalysis currently shows 3500-4000 J/kg of
MUCAPE over most of the region, with a weak cap over the
Crystal Coast. Cluster of cells being driven by a weak mid-
level trough that will push SEwrd across the region this
evening. Storms expected fizzle out and move southward out of
the region after sunset. Otherwise, a mostly quiet night with
lows around 70.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
As of 325 PM Wed...Strong upper level ridging pattern continues
Thu, providing NW mid-level downslope flow. In combination with
weak subsidence at the sfc, we can expect a hot and dry day Thu.
Low-level thickness values support temps in the low to mid 90s
inland with dew points forecasted to be in the mid 70s. Heat
indices will reach above 100 across the region, but remain just
shy of Heat Advisory criteria, though a few stations may hit a
heat index of 105 in the aftn.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
As of 245 AM Wed...Hot Friday, with relief coming in the form
of a cold front that will move over the area and stall nearby
Friday night and Saturday. Deep troughing developing over the
southern Appalachians will bring a very active period early to
mid next week, with the potential for heavy rainfall and
flooding concerns.

Friday and Saturday...Upper level ridging moderates a bit as surface
low pressure crossing New England drags a cold front into the Mid-
Atlantic Friday and over or across the area Saturday. Heat will be
the story Friday as the persistent deep ridging will work with
prefrontal WAA and modest compressional heating to bring highs into
the mid to upper 90s away from the coast Friday, with heat index
values pushing 110 (Heat Advisory Criteria). Low to mid level
moisture convergence ahead of the approaching front will bring
thunderstorm chances later in the day Friday into Friday night,
with ample instability resulting in the potential for some
stronger to severe storms. Dry air aloft could enhance the
damaging wind/downburst threat (diabatic cooling), but will
also prove a limiting factor in storm coverage.

The front will likely stall along the coast or just south of the
area during the day Saturday, with drier and more moderate
post-frontal airmass limiting inland POPs early in the day and
bringing much more seasonable temps. However, heights aloft begin to
fall later in the day Saturday, with storm chances increasing inland
in the evening and overnight.

Sunday through early next week...The ridging aloft breaks down
rapidly Sunday, with upper level troughing developing over the
southern Appalachians early next week. Expect a very active
period as the aforementioned boundary should remain over or
nearby the area, with several waves passing along the boundary,
bringing the potential for several rounds of storms. Of
particular concern is the longer range global guidance
indicating the potential for a closed low to develop at the base
of the digging trough over the Southeast, bringing persistent
and very deep moisture over the Southeast coast. This early to
mid next week period will bear monitoring as this is a pattern
that could result in a significant flooding threat for our
area. Temps will be moderated by on-and-off rainfall and ample
cloud cover through this period, with highs 5-10 degrees below
normal currently forecast.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
SHORT TERM /Through 18Z Thu/...
As of 120 PM Wed...Latest satellite still showing some stratus
across the southern terminals around the Crystal Coast and
towards to southern OBX with mostly clear skies to the NW.
Strong daytime heating expected to fire off some convection this
aftn, with a tstm complex already beginning to develop in SE VA.
Hi res guidance showing this complex growing and diving
southward into the ENC region mid to late aftn. TSRA becoming
more likely as a result for the mid to late aftn hours and into
the evening. Added in a tempo group for TS with sub-VFR
conditions. Coverage is still a bit uncertain, so stopped short
of committing to an IFR tempo group, but any strong tsra could
drop vis. Storms clear out late in the evening, but ground
moisture from storms will set us up for some fog overnight, esp
inland. Guidance already showing IFR fog early Thu AM for
inland terminals and MVFR fog elsewhere before dissipating after
daybreak tomorrow. VFR conditions will then prevail through the
end of the period.

LONG TERM /Thursday through Monday/...
As of 3 AM Wed...VFR prevails Thu into Fri. An approaching cold
front could bring some scattered storms later Fri into Sat,
with periods of flight restrictions possible. A much more active
period arrives Sunday through early next week, with flight
restrictions increasing in frequency.

&&

.MARINE...
SHORT TERM /Tonight and Thursday/...
As of 335 PM Wed...Showers and tstorms possible over inland
rivers and sounds as a complex of storms moves southward across
the region late this aftn into the evening. Lightning and a few
strong storms with gusty winds could impact these marine zones.
A few sct showers with an iso tstorm possible for coastal
waters, but main concentration of storms will stay inland from
the coast. Otherwise, a fairly quiet marine forecast overnight,
with light S/SW winds 5-10 kts. Winds gradually inc Thu ahead of
an approaching cold front. Srly winds 5-10 kts in the morning
will increase to 15-20 kts by the late aftn. Seas will linger at
2-3 ft.

LONG TERM /Thursday night through Monday/...
As of 3 AM Wed...Becoming breezy Thursday night and Friday
ahead of an approaching cold front. SCAs may be needed for the
larger sounds and the coastal waters during this time. Winds Sat
will be dependent on the progression of the front, with light
to moderate and changeable winds Sunday through early next week
as a front lingers over the area, with several waves riding
along it.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...ML
SHORT TERM...ML
LONG TERM...CB/CEB
AVIATION...CB/ML
MARINE...CB/ML
Hazardous weather outlook, Jul 28, 4:21 AM EDT, 12 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
421 AM EDT Wed Jul 28 2021

NCZ195-196-199-204-205-290830-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
421 AM EDT Wed Jul 28 2021

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING SOUTH OF CAPE HATTERAS...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk south of Cape Hatteras.

Scattered thunderstorms will develop this afternoon, with the
potential for a few storms to become strong to severe. Damaging wind
gusts and locally heavy rainfall are the primary threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-090>092-094-193-194-198-290830-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
421 AM EDT Wed Jul 28 2021

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Scattered thunderstorms will develop this afternoon, with the
potential for a few storms to become strong to severe. Damaging wind
gusts and locally heavy rainfall are the primary threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat index values will reach around 105 many spots Thursday, and are
forecast to reach 105 to 110 some locations Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-290830-
Northern Outer Banks-
421 AM EDT Wed Jul 28 2021

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Scattered thunderstorms will develop this afternoon, with the
potential for a few storms to become strong to severe. Damaging wind
gusts and locally heavy rainfall are the primary threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 28, 3:45 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
345 PM EDT Wed Jul 28 2021

NCZ045-046-282030-
Washington-Tyrrell-
345 PM EDT Wed Jul 28 2021

...A STRONG THUNDERSTORM WILL AFFECT EASTERN WASHINGTON AND TYRRELL
COUNTIES...

At 345 PM EDT, a strong thunderstorm was located near Columbia, or 16
miles south of Weeksville, moving south at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Alligator, Columbia, Woodley, Newfoundland, Frying Pan Landing and
Creswell.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3600 7613 3575 7603 3574 7644 3600 7641
TIME...MOT...LOC 1945Z 353DEG 14KT 3598 7626

SGK
Special weather statement, Jul 28, 3:56 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
356 PM EDT Wed Jul 28 2021

NCZ029-045-080-282045-
Washington-Beaufort-Martin-
356 PM EDT Wed Jul 28 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WASHINGTON...
SOUTHEASTERN MARTIN AND NORTHERN BEAUFORT COUNTIES...

At 356 PM EDT, a strong thunderstorm was located near Pinetown, or 9
miles northeast of Washington, moving southeast at 20 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Belhaven, Pinetown, Core Point, Bayview, Sidney Crossroads, Bunyan,
Yeatesville, Terra Ceia, Goose Creek State Park, Long Acre VFD and
Sydney Crossroads.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3563 7705 3575 7688 3553 7659 3536 7685
TIME...MOT...LOC 1956Z 320DEG 18KT 3564 7692

11
Special weather statement, Jul 28, 4:33 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
433 PM EDT Wed Jul 28 2021

NCZ044-080-092-193-194-282115-
Jones-Beaufort-Northern Craven-Southern Craven-Pitt-
433 PM EDT Wed Jul 28 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JONES...
NORTHWESTERN CRAVEN...SOUTHEASTERN PITT AND SOUTHWESTERN BEAUFORT
COUNTIES...

At 433 PM EDT, a strong thunderstorm was located over Washington,
moving south at 25 mph.

Wind gusts up to 50 mph and penny size hail are possible with this
storm.

Locations impacted include...
New Bern, Washington, River Road, Trent Woods, Blounts Creek,
Vanceboro, Askins, Cayton, Jasper, Tuscarora, Wilmar, Bunyan, Ernul,
Chocowinity, Washington Park and Cove City.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3564 7713 3559 7691 3506 7704 3513 7736
TIME...MOT...LOC 2033Z 015DEG 29KT 3555 7705

11

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 2:58 PM EDTSpecial Marine WarningMHX92 min
Jul 28, 3:45 PM EDTSpecial Weather StatementMHXTyrrell45 min
Jul 28, 3:56 PM EDTSpecial Weather StatementMHXBeaufort49 min
Jul 28, 3:57 PM EDTSevere Thunderstorm WarningMHXHyde, Tyrrell, Washington63 min
Jul 28, 4:37 PM EDTSevere Thunderstorm WarningMHXBeaufort, Craven, Pitt38 min
Jul 28, 4:48 PM EDTSpecial Weather StatementMHXMartin42 min
Jul 28, 4:55 PM EDTSevere Thunderstorm WarningMHXBeaufort, Hyde, Tyrrell, Washington65 min
Jul 28, 4:58 PM EDTSpecial Marine WarningMHX62 min
Jul 28, 5:27 PM EDTSpecial Weather StatementMHXBeaufort, Pitt48 min
Jul 28, 5:37 PM EDTSevere Thunderstorm WarningMHXBeaufort, Craven, Hyde, Pamlico53 min
Jul 28, 5:47 PM EDTSevere Thunderstorm WarningMHXBeaufort, Craven, Greene, Jones, Lenoir, Pitt58 min
Jul 28, 5:55 PM EDTSpecial Marine WarningMHX95 min
Jul 28, 6:39 PM EDTSevere Thunderstorm WarningMHXCraven, Duplin, Greene, Jones, Lenoir, Onslow and 2 more66 min
Jul 28, 7:41 PM EDTSpecial Weather StatementMHXDuplin, Onslow49 min
Jul 28, 7:48 PM EDTSpecial Marine WarningMHX57 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.